I have been a chronic user of GHB for a couple of years. Aside from a three-week-long hiatus, I have taken it every two or three hours around the clock for the past 18 months. My body begins to experience severe withdrawal after about four hours without it, and that withdrawal peaks and lasts for about 18 hours thereafter. Can you tell me what I have done to my body biochemically as well as any suggestions for kicking the habit?
As GHB (gamma hydroxybutyrate) has become more popular, lots of people who began using it for a little fun or (mistakenly) for bodybuilding found that they could not stop without substantial withdrawal problems.
GHB is unique among recreational drugs. People think it is perfectly safe because it is naturally present in the brain and is part of the signaling system between nerve cells that regulate processes ranging from breathing to learning. Normally, the brain exquisitely controls the location and amount of GHB, but when you take it as a drug, all of this order is upset. It makes you euphoric and uninhibited, kind of like alcohol -- that's why people like it. It is also a sedative and is used in Europe as an anesthetic. As it disinhibits and sedates you, it also produces amnesia, and because of that it has unfortunately become a common "date rape" drug.
GHB has some other unusual effects: At higher doses not only might you become very sedated, but you might stop breathing or have epileptic seizures. We heard of a person who came into the emergency room so blitzed on GHB that he could hardly breathe, but so belligerent from the drug's effects that he fought with the E.R. people.
You asked about withdrawal. When you take GHB frequently, your brain cells adapt to it; the nerve cells turn down their sensitivity because they are exposed to so much of it. So when the GHB levels fall after three or four hours, your brain starts reacting in just the opposite way that it did with GHB.
You get anxious and agitated and generally feel bad. You cannot sleep, and your heart rate and blood pressure can rise to dangerous levels because your brain gets very excitable in some places. And it can get worse than that. Some people become so combative and psychotic that they need to be hospitalized for up to two weeks and treated with sedatives. At times, getting off GHB can be far worse than withdrawal from alcohol, opiates or other sedatives.
If you require GHB every few hours, then you definitely have developed a tolerance for this drug, and withdrawing from it may be very difficult, perhaps life-threatening. Our advice is to find a physician who is a specialist in alcohol and other drug detoxification and get some guidance tailored to your particular situation. Some people might be able to gradually reduce their use of this drug and stop taking it without help, but, as you now know, that can be a long and very unpleasant process.
Read Buzzed every Wednesday in Salon Health. Send your drug questions to firstname.lastname@example.org.